Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Prozac + Atenolol: Is this okay?

I have neurocardiogenic syncope and I'm on atenolol 25 mg a day for that.  It's still been bad so my doctor wanted me to try SSRI therapy to see if that might rebalance things.  She's putting me on a LOW dose of Prozac (5 mg/day) to start.  However, I read somewhere that there can be interactions between beta-blockers and SSRIs, however, the only beta-blocker mentioned was propranolol.  I've been doing research and have found a few cases where people are successfully taking Prozac and atenolol (it sounded like it was for migraines or something) but I was wondering if anybody here is on the same cocktail and if so, if there is any risk associated.
13 Responses
255722 tn?1452550141
I don't know about the cocktail being dangerous, but I find it interesting that they are now treating NCS with beta blockers.  When I was diagnosed I was given the title of vasovagal syncope.  When I have an "attack" my heart rate drops to 11 beats/min.  This being the case, it was difficult to get the cardiologist to put me on beta blockers to help me get through severe PVC's because he was very afraid that the lowering of my BP and Heart rate would exacerbate the syncope.  

Very interesting to me.  I'm actually wondering if one of the reasons "it's still bad" is because of the effect of the Beta Blocker on your BP.  Do you take salt tablets by chance??

255722 tn?1452550141
Oh yeah, by the way...I take 12.5 mg Metoprolol and 20 mg prozac daily for my "issues" and have had no problems at all.  So, while it's not an atenolol/prozac cocktail...it is similar.
492869 tn?1285022533
Leslie613,

I am also on a Beta Blocker and an SSRI for a similar diagnosis.  I take Toprol XL, and Prozac (also 5mg).  It really helped to prevent the sudden drops in blood pressure, but my blood pressure was still very low.  I now use Ritalin to kind of balance that effect.

I was on Atenolol in the past as well, but not in combination with Prozac.  I am curious to know how this cocktail works out for you.  I wish you luck!
492869 tn?1285022533
Vasovagal syncope is basically the same diagnosis as Neurocardiogenic Syncope.  Both fall into the category of Autonomic Dysfunction (also called dysautonomia).

Metoprolol is the same as Toprol XL, so I guess we are on a very similar cocktail.  Has this removed your symptoms entirely?
255722 tn?1452550141
I'm taking the Metoprolol and Prozac for PVC's and occasional SVT that began after my first child was born.  The vasovagal syncope diagnosis occured 10 years earlier when I was 17.  At the time I was prescribed Norpace (dysopyramide) to keep my heart rate from dropping so low during an attack and that fairly well "cured" me.  But they recommend that once you go symptom free for about a year that you wean yourself off of drug therapy for vasovagal, and so I was taken off the Norpace (I was glad 'cause it's a nasty drug) and was "fine."  I generally pass out at least once per year, and I've gotten really good at warning those around me that it is coming.  It's usually because of a trauma/injury or from low BP (usually after not eating for awhile).  So, I've not gone back on a drug therapy for the fainting.  However, the PVC's and SVT got sort of bothersome/scary and I wound up on the Beta Blocker.  It actually makes me MORE prone to fainting spells because of the lower BP and HR, so I've passed out twice already THIS YEAR.  So, I'm not sure how effective I would consider that treatment in my situation.  However, everyone is different, and all variations of NCS are slightly different, so.............

492869 tn?1285022533
An unfortunate effect of Beta Blockers...  Well, unfortunate for us with dysautonomia at least.  I imagine people with high blood pressure rather liking this effect, since Beta Blockers are often prescribed to lower blood pressure.

I think Beta Blockers are sometimes prescribed for autonomic disorders because they tend to regulate autonomic functions.  Unfortunately, they regulate these functions too low for some individuals.  Even without the sudden drops, a stable blood pressure/heart rate that is too low is useless.  That's why I also take the stimulants (Ritalin/Theophylline).  Theophylline isn't technically a stimulant actually, but it's a derivative of caffeine.

I am sorry to hear the Beta Blockers are causing you more trouble.  Perhaps there is another Beta Blocker available that would work better for you?  I wish for you much luck in finding the appropriate treatment.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.